Alert archive / Delaware / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

July 1, 2020Kent County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 1, 2020, 7:04 PM EDT for Kent County, Delaware. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2020, 7:04 PM EDT (23:04 UTC)
Expired
Jul 1, 2020, 7:45 PM EDT
In force
41 min
Issued by
NWS Philadelphia/Mount Holly

County Kent County, DE

The radar

The Dover AFB radar (KDOX), 21 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 7:18 PM EDTTSTM WND DMG3 S Felton, DEDRONE FOOTAGE AND PICTURES SHOWING A FEW SNAPPED TREES AND LARGE LIMBS DOWN NEAR US-13 AND PARADISE ALLEY ROAD SOUTH OF FELTON. A TRAMPOLINE AND PLAYGROUND SET WERE ALSO DAMAGED. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

880 
WWUS81 KPHI 012304
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
704 PM EDT Wed Jul 1 2020

DEZ002-003-012345-
Inland Sussex-Kent-
704 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SUSSEX AND SOUTHERN
KENT COUNTIES...

At 704 PM EDT, a strong thunderstorm was located over Viola, or 8
miles south of Dover, moving south at 20 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dover, Milford, Harrington, Camden, Bowers, Woodside, Viola, Rising
Sun-Lebanon, Rising Sun, Dover Base Housing, Big Stone Beach,
Andrewsville, Felton, Frederica, Houston, Magnolia, Farmington,
Riverview, Woodside East and Highland Acres.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3909 7565 3914 7539 3886 7524 3883 7570
TIME...MOT...LOC 2304Z 343DEG 17KT 3904 7555 

$$

Gorse

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 1, 3:40 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 1, 3:40 PM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
340 PM EDT Wed Jul 1 2020

.SYNOPSIS...
A large low over the northeastern U.S. is expected to slide
southeastward through Friday. A cold front approaching from the
northeast is anticipated to pass through our region Friday evening.
High pressure is forecast to nose into New Jersey, eastern
Pennsylvania, Delaware and northeastern Maryland from the northeast
and east for Saturday and Sunday. A trough is expected to approach
the region early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A somewhat busy afternoon with multiple convective cells producing
heavy rainfall and also some small hail. The latest LSRs have all
the significant reports received. A soaker near Milford DE produced
4.96 inches of rain earlier. The cells are being triggered by
several shortwaves rotating through the trough off the New England
/ Middle Atlantic region. The activity will continue for the next
few hours and then diminish with the loss of daytime heating. After
partly to mostly cloudy skies this evening, skies will become mostly
clear after midnight. Areas of fog are possible where rains fell
today. Lows will be in the low/mid 60s across the N/Central areas
and mid/upper 60s for Srn NJ/Philly metro and Delmarva.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Weak upper ridging across the Middle Atlantic Thursday will bring
somewhat drier air across the area along with subtle subsidence.
Overall, this will result in a fair weather day with temperatures
that will be a bit above normal for early July. Highs will be in the
mid/upper 80s for most areas with a couple low 90s possible. The dew
points will not be excessively uncomfortable, mostly in the low/mid
60s during the afternoon. The 12Z/Operational NAM is showing some
late-day showers across the wrn areas, but for now this looks
overdone so we will disregard it.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
Weak upper ridging across the Middle Atlantic Thursday will bring
somewhat drier air across the area along with subtle subsidence.
Overall, this will result in a fair weather day with temperatures
that will be a bit above normal for early July. Highs will be in the
mid/upper 80s for most areas with a couple low 90s possible. The dew
points will not be excessively uncomfortable, mostly in the low/mid
60s during the afternoon. The 12Z/Operational NAM is showing some
late-day showers across the wrn areas, but for now this looks
overdone so we will disregard it.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...VFR mostly outside of scattered showers and tstms at the
terminals. Later tonight, some fog is possible at the TAF sites
where it rained today (KABE) and probably (KMIV.KACY). Light N winds
then NW by dawn. Medium confid.

Thursday...VFR expected with mostly SKC early then sct-bkn by
afternoon. NW winds 5 to 10 knots. Medium confid.

Outlook...

Thursday night through Saturday...Mostly VFR conditions, though
localized MVFR conditions with low clouds on the overnight periods,
and there are some chances for mostly afternoon and evening showers
and storms. Low confidence.

Saturday night...Mainly VFR. Variable wind 6 knots or less. Moderate
confidence.

Sunday and Monday...Mainly VFR. A chance of mostly afternoon and
evening showers and thunderstorms. Southeast to south wind 5 to 10
knots. Moderate confidence.

&&

.MARINE...
Conditions will remain below SCA criteria tonight for the waters.
Scattered showers and thunderstorms will continue into the evening
before diminishing. Winds will be mostly light overnight and then
turn to the west or northwest around dawn. Winds and seas locally
higher in and near tstms.

Outlook...

Friday through Monday...winds and seas should stay below SCA
criteria, though

Rip Currents...

Today...Moderate
Tomorrow...Low probably.

&&

.TIDES/COASTAL FLOODING...
We are coming up on a full moon this weekend and the level of the
astronomical high tides will continue to rise through that time.
The evening high tides are over a foot higher than those in the
morning.

We may begin to see some spotty minor flooding along the coasts
of New Jersey and Delaware on Thursday evening. A developing
east to northeast wind for late Friday into Saturday may cause
somewhat more widespread minor flooding around the evening high
tides on both days. The minor flooding could work its way up
Delaware Bay and into the tidal Delaware River, as well. We are
not anticipating any issues with the morning high tides. We will
continue to monitor trends over the coming days.

We are not expecting any tidal flooding on the upper eastern
shore of Chesapeake Bay.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards broadcast from Hibernia
Park, PA (WNG704) remains off the air until further notice due
to damage to the antenna during the June 3 Derecho.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Johnson
Near Term...O'Hara
Short Term...O'Hara
Long Term...Iovino/Johnson
Aviation...Johnson/O'Hara
Marine...Johnson/O'Hara
Tides/Coastal Flooding...
Equipment...
Hazardous weather outlook, Jul 1, 3:53 PM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
353 PM EDT Wed Jul 1 2020

DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-015>019-021-PAZ054-
055-060>062-070-071-101>106-022000-
New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Cumberland-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
353 PM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ014-025-026-022000-
Eastern Monmouth-Coastal Atlantic-Coastal Ocean-
353 PM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a moderate risk for the development of dangerous rip
currents today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor coastal flooding is possible with the high tide on Friday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-022000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
353 PM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ003-004-NJZ012-013-020-022>024-027-022000-
Inland Sussex-Delaware Beaches-Middlesex-Western Monmouth-Ocean-
Atlantic-Cape May-Atlantic Coastal Cape May-Southeastern Burlington-
353 PM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey, northern New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor coastal flooding is possible with the high tide on Friday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 5:37 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
537 PM EDT Wed Jul 1 2020

DEZ001-002-012215-
Kent-New Castle-
537 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEW CASTLE AND
NORTHERN KENT COUNTIES...

At 537 PM EDT, a strong thunderstorm was located near Middletown,
moving southeast at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dover, Middletown, Smyrna, Clayton, Cheswold, Hartly, Woodland Beach,
Green Spring, Delaney Corner, Dover Speedway, Bohemias Mills,
Townsend, Odessa, Kenton, Leipsic and Chambersville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3951 7557 3922 7535 3913 7575 3949 7578
      3950 7577
TIME...MOT...LOC 2137Z 330DEG 15KT 3941 7564

Gorse
Local storm report, Jul 1, 5:42 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
542 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             ODESSA                  39.46N 75.66W
07/01/2020  E0.25 INCH       NEW CASTLE         DE   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN ODESSA.

&&

MEOLA
Special weather statement, Jul 1, 6:03 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Mount Holly NJ
603 PM EDT Wed Jul 1 2020

DEZ001-002-MDZ008-012-015-020-012245-
Kent-New Castle-Queen Anne's-Cecil-Kent-Caroline-
603 PM EDT Wed Jul 1 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NEW
CASTLE...KENT...NORTHEASTERN QUEEN ANNE'S...NORTHEASTERN CAROLINE...
KENT AND SOUTHEASTERN CECIL COUNTIES...

At 603 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Charlestown to Green Spring to Cheswold
to 6 miles south of Woodland Beach. Movement was southeast at 20 mph.

Wind gusts up to 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Dover, Middletown, Smyrna, Chestertown, Camden, Clayton, Cheswold,
Charlestown, Church Hill, Cecilton, Millington, Sudlersville,
Betterton, Bowers, Goldsboro, Woodside, Viola, Hartly, Bohemias Mills
and Hazlettville.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3929 7617 3932 7618 3934 7616 3933 7614
      3937 7611 3937 7606 3942 7600 3946 7601
      3952 7598 3954 7601 3957 7598 3929 7542
      3898 7528 3899 7574 3926 7622
TIME...MOT...LOC 2203Z 325DEG 18KT 3955 7599 3933 7567 3920 7558 3925
7544

Gorse
Local storm report, Jul 1, 6:34 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
634 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             SEAVILLE                39.22N 74.70W
07/01/2020  E0.50 INCH       CAPE MAY           NJ   EMERGENCY MNGR

            HAIL TO AROUND HALF INCH IN DIAMETER
            REPORTED IN SEAVILLE. TIME ESTIMATED FROM
            RADAR.

&&

GORSE
Local storm report, Jul 1, 6:37 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
637 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            1 NNE SEAVILLE          39.23N 74.69W
07/01/2020                   CAPE MAY           NJ   EMERGENCY MNGR

            EVERGREEN DRIVE FLOODED OUT IN SEAVILLE.
            EMERGENCY MANAGER MENTIONED IT IS RARE FOR
            THIS ROAD TO BE FLOODED. TIME ESTIMATED.

&&

GORSE
Special weather statement, Jul 1, 7:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
704 PM EDT Wed Jul 1 2020

DEZ002-003-012345-
Inland Sussex-Kent-
704 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SUSSEX AND SOUTHERN
KENT COUNTIES...

At 704 PM EDT, a strong thunderstorm was located over Viola, or 8
miles south of Dover, moving south at 20 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dover, Milford, Harrington, Camden, Bowers, Woodside, Viola, Rising
Sun-Lebanon, Rising Sun, Dover Base Housing, Big Stone Beach,
Andrewsville, Felton, Frederica, Houston, Magnolia, Farmington,
Riverview, Woodside East and Highland Acres.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3909 7565 3914 7539 3886 7524 3883 7570
TIME...MOT...LOC 2304Z 343DEG 17KT 3904 7555

Gorse

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:53 AM EDTSpecial Weather StatementPHIMorris37 min
Jul 1, 11:08 AM EDTAreal Flood AdvisoryPHIMorris, Somerset102 min
Jul 1, 12:28 PM EDTAreal Flood AdvisoryPHIMiddlesex, Monmouth119 min
Jul 1, 12:39 PM EDTSpecial Marine WarningPHI96 min
Jul 1, 1:30 PM EDTSpecial Weather StatementPHIOcean45 min
Jul 1, 1:45 PM EDTSpecial Weather StatementPHIAtlantic45 min
Jul 1, 2:17 PM EDTSpecial Weather StatementPHIOcean43 min
Jul 1, 2:25 PM EDTSpecial Weather StatementPHIAtlantic35 min
Jul 1, 2:55 PM EDTSpecial Weather StatementPHIAtlantic65 min
Jul 1, 3:10 PM EDTFlash Flood WarningPHIAtlantic3 hr
Jul 1, 3:17 PM EDTSpecial Marine WarningPHI88 min
Jul 1, 3:20 PM EDTSevere Thunderstorm WarningPHIAtlantic, Cape May, Cumberland55 min
Jul 1, 4:05 PM EDTFlash Flood WarningPHIAtlantic, Cape May, Cumberland3 hr
Jul 1, 4:15 PM EDTSpecial Weather StatementPHICape May45 min
Jul 1, 5:09 PM EDTSpecial Weather StatementPHICumberland51 min
Jul 1, 5:27 PM EDTAreal Flood AdvisoryPHICumberland, Salem55 min
Jul 1, 7:06 PM EDTSpecial Weather StatementPHISomerset24 min
Jul 1, 12:15 PM EDTSpecial Weather StatementPHISussex45 min
Jul 1, 12:36 PM EDTSevere Thunderstorm WarningPHISussex54 min
Jul 1, 1:11 PM EDTAreal Flood WarningPHIKent, Sussex3 hr
Jul 1, 4:57 PM EDTSpecial Weather StatementPHINew Castle48 min
Jul 1, 5:37 PM EDTSpecial Weather StatementPHIKent38 min
Jul 1, 6:03 PM EDTSpecial Weather StatementPHIKent42 min
Jul 1, 1:48 PM EDTSpecial Weather StatementPHICaroline42 min
Jul 1, 7:46 PM EDTSpecial Weather StatementPHICaroline59 min

Nearby

Special Weather Statements in Delaware, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.